Missouri, 2014

Flash Flood and Hail in Missouri, October 7, 2014

October 7, 2014 · NWS SGF · 6 events in 4 counties and zones

Thunderstorms over the eastern Missouri Ozarks produced localized flooding and isolated hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms over the eastern Missouri Ozarks produced localized flooding and isolated hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 6, 10:43 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Oct 6, 10:43 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 PM CDT Mon Oct 6 2014

.UPDATE...
Issued at 1138 PM CDT MON OCT 6 2014

Best area of precipitation has shifted to the east and was now
stretching from central into south central MO. No lightning
associated with this activity right now, but would not rule out an
isolated strike or two. Have increased the overnight pops across
the eastern CWA to account for the better coverage. Bases are
pretty high, but solid area of returns on radar should be enough
to measure at least a hundredth.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 221 PM CDT MON OCT 6 2014

An upper level trough was beginning to move across the region with
a few surface trough moving east along the flow. Showers and an few
thunderstorms had already developed across portions of central and
eastern Missouri as a result. As the evening progresses the
combination of a low level jet and the an upper level jet moving
across the region will allow for a bit more coverage with showers
and storms potentially making it as far westward as the Highway 65
corridor.

Moisture, instability and overall lift with this system will limit
the strength of any convection significantly. No strong/severe
storms are expected as a result.

The activity will continue through the overnight hours into early
Tuesday morning before shifting east of the region by mid morning.
A transient area of high pressure will filter into the area for
the rest of the day Tuesday as the upper flow begins to flatten
across the plains.

.LONG TERM...(Tuesday Night through Monday)
Issued at 221 PM CDT MON OCT 6 2014

As the upper flow flattens a weak upper level shortwave ridge will
swing into the plains. This will allow a warm front to lift north
into southern Missouri. Models have been rather consistent in time
and position with stalling the front along the Interstate 44
corridor by Wednesday evening. The southerly winds will bring
warmer temperatures and more moisture into the region as well.

As the warm front stalls, the upper level flow will begin to
transitions back towards northwesterly flow. This combination of
increase moisture, a stalled front, any upper level shortwaves
that move through the northwesterly flow aloft and low level jet
interaction would act to develop showers and thunderstorms across
the region.

Again, models are being fairly similar with regards to the
placement and amounts of precipitation development across the
region. Models bring an area of rain into the region late
Wednesday evening and continue precipitation through Friday and
into early Saturday morning. There will be the possibility for a
few strong storms across the area as good isentropic lift will aid
in lift across the region.

Showers will then linger through the weekend, mainly across
extreme southern Missouri and the Mark Twain forest region. another
upper trough will then try to deepen across the plains early next
week and bring the potential for additional rain chances to start
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1138 PM CDT MON OCT 6 2014

Showers have shifted to the east of the terminals this evening and
not expecting much to occur at SGF/JLN/BBG for the remainder of
the night. Will include VCSH at the SGF terminal for a few hours
at the onset of the 06z tafs, but will keep mention out of
JLN/BBG. Still will have LLWS in for the overnight hours at the
terminals and some mid level cloud cover, but remain in VFR
through the period. Winds should veer back to the northwest behind
the shortwave.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...Lindenberg
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Lindenberg
Hazardous weather outlook, Oct 6, 6:51 PM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT MON OCT 6 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
751 PM CDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.

DISCUSSION...

  A WEAK DISTURBANCE WILL MOVE ACROSS THE AREA TONIGHT AND MAY
  PRODUCE AN ISOLATED THUNDERSTORM OR TWO FOR AREAS NORTHEAST OF A
  PITTSBURG KANSAS TO BRANSON LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THERE WILL BE A CHANCE FOR MULTIPLE ROUNDS OF THUNDERSTORMS
  LATE WEDNESDAY THROUGH SATURDAY WITH A SLOW MOVING FRONT.
  PERIODS OF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE DURING
  THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Oct 7, 1:11 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 AM CDT TUE OCT 7 2014

MOZ070-070745-
PULASKI MO-
211 AM CDT TUE OCT 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR PULASKI COUNTY UNTIL 245 AM
CDT...

AT 209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF SWEDEBORG...OR 5 MILES
NORTHWEST OF WAYNESVILLE...MOVING EAST AT 45 MPH. NICKEL SIZE HAIL...
AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE CROCKER...DEVIL'S ELBOW...LAQUEY...
NORTHERN FORT LEONARD WOOD...OZARK SPRINGS...RICHLAND...ST. ROBERT...
SWEDEBORG AND WAYNESVILLE.

INTERSTATE 44 BETWEEN MILE MARKERS 146 AND 168 WILL ALSO BE IMPACTED
BY THIS STORM.

PEOPLE IN PULASKI COUNTY...INCLUDING WAYNESVILLE AND ST. ROBERT...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3798 9202 3771 9202 3764 9204 3780 9241
      3799 9240
TIME...MOT...LOC 0711Z 288DEG 41KT 3787 9225

WISE
Special weather statement, Oct 7, 1:17 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 AM CDT TUE OCT 7 2014

MOZ081-082-092-070815-
LACLEDE MO-TEXAS MO-WRIGHT MO-
217 AM CDT TUE OCT 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WRIGHT...
SOUTHEASTERN LACLEDE AND TEXAS COUNTIES UNTIL 315 AM CDT...

AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COMPETITION...OR 17 MILES SOUTHEAST OF
LEBANON...MOVING EAST AT 55 MPH. NICKEL SIZE HAIL...AND WINDS 40 TO
50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BENDAVIS...BUCYRUS...COMPETITION...ELK
CREEK...EUNICE...FALCON...HAZELTON...HOUSTON...HUGGINS...LICKING...
LYNCHBURG...MANES...PLATO...PRESCOTT...RAYMONDVILLE...ROBY...
SIMMONS...SOLO...SUCCESS AND YUKON.

PEOPLE IN NORTHEASTERN WRIGHT...SOUTHEASTERN LACLEDE AND TEXAS
COUNTIES...INCLUDING HOUSTON AND RAYMONDVILLE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3707 9175 3705 9170 3745 9255 3762 9248
      3754 9175 3743 9176
TIME...MOT...LOC 0717Z 287DEG 46KT 3751 9239

WISE

The radar

The Springfield radar (KSGF), 125 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Pulaski

When
October 7, 1:17 AM CST
Where
Pulaski County, Waynesville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.830, -92.200

Hail, Laclede

When
October 7, 1:30 AM CST
Where
Laclede County, 1.09 mi E of Eldridge
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.830, -92.750

Hail, Texas

When
October 7, 1:50 AM CST
Where
Texas County, 0.69 mi S of Bucyrus
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.340, -92.020

Hail, Texas

When
October 7, 2:10 AM CST
Where
Texas County, 0.88 mi SW of Solo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.270, -91.980

Wind gusts were estimated between 50 and 60 mph along with the hail.

Hail, Howell

When
October 7, 3:22 AM CST
Where
Howell County, 0.55 mi E of Olden
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.870, -91.910

Flash Flood, Howell

When
October 7, 4:00 AM CST to 5:00 AM CST
Where
Howell County, 4.92 mi N of Mountain View to 4.9 mi N of Mountain View
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.071, -91.710

Several low water crossings were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539925, 539926, 539927, 539928, 539929, 539924.